Alert archive / Hawaii / High Surf Advisories in 2020

High Surf Advisory 21, NWS Honolulu, HI

April 10, 2020Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Apr 10, 2020, 3:22 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2020, 3:22 AM HST (13:22 UTC)
Expired
Apr 10, 2020, 3:27 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WHHW40 PHFO 101322
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
322 AM HST Fri Apr 10 2020

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND NIIHAU...

HIZ001>003-007>009-012-013-017-019-020-110230-
/O.NEW.PHFO.SU.Y.0021.200410T1322Z-200411T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-
Olomana-Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-
322 AM HST Fri Apr 10 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf heights of 10 to 15 feet. 

* WHERE...North and west facing shores of Kauai and north facing 
  shores of Oahu, Molokai, Maui and Niihau.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swimmers and surfers should heed all advice given by ocean safety
officials and exercise caution. When in doubt, don't go out.

&&

$$

Morrison
1 follow-up statement
553 
WHHW40 PHFO 110127
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
327 PM HST Fri Apr 10 2020

HIZ001>003-007>009-012-013-017-019-020-110230-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-200411T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-
Olomana-Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-
327 PM HST Fri Apr 10 2020

...HIGH SURF ADVISORY IS CANCELLED...

Surf has dropped below advisory level and will continue to lower
through Saturday.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Apr 9, 8:30 PM HST, 6 hours 52 minutes earlier.

Area forecast discussion, Apr 9, 8:30 PM HST, 6 hours 52 minutes before
Area Forecast Discussion...Corrected
National Weather Service Honolulu HI
830 PM HST Thu Apr 9 2020

.SYNOPSIS...
Light winds will persist through Friday, with clouds and showers
over the islands most likely in the afternoon and evening. A slight
increase in west to southwest winds is expected near Kauai and Oahu
Friday into Saturday as a front approaches. The front will bring a
wind shift to the north, and a few showers, as it stalls over the
islands Saturday night and Sunday. Winds will remain on the lighter
side Monday and Tuesday as the stalled front helps to fuel a few
showers. Moderate trade winds are not expected to return until the
middle of next week.

&&

.DISCUSSION...
Large scale pattern near the islands features a surface ridge SE of
the Big Island extending from a high to the distant NE, and another
ridge extending eastward toward the islands from a high centered W
of the Date Line. Several lows are passing well NW and N of the
islands, with an associated dissipating frontal boundary near and NE
of the area. The prevailing flow is very light, and favoring a W to
NW direction over water. This flow focused afternoon sea breeze
convergence along typically windward side of the islands today,
which led to cloudiness and a few showers, some of which continue to
linger as they get pushed to the E this evening.

The ridge will extend over the islands from the W through Friday,
keeping winds light, then dissipate Friday night and Saturday as a
front approaches from the NW, as the ridge from the E remains near
the Big Island. This will bring a modest increase in SW to W winds
to Kauai and Oahu, with just a few showers expected. The weakening
front is expected over Kauai late Saturday, stalling over the
central portion of the island chain Saturday night and Sunday as
high pressure passes quickly from W to E well N of the islands.
Earlier forecasts anticipated this high bringing a sustained return
of the trade winds early next, but latest guidance indicates
otherwise. The passing high is now only expected to bring a brief
period of trades SUnday night/Monday before another approaching
front kills the wind through Tuesday. This front will dissipate far
NW of the islands, and high pressure building N of this boundary
should bring a more robust trade wind flow by Wednesday.

As far as details, clearing is expected (due to land breezes) over
the islands tonight, and the forecast will be updated shortly to
lower overnight PoPs and sky cover. Mostly sunny skies Friday
morning will give way to afternoon clouds and showers, with a
passing short wave, now seen near 30N 176W on water vapor imagery,
bring modest destabilization, with a slight chance of thunderstorms
over Big Island slopes. Shower coverage may increase marginally
Friday night and Saturday as the front approaches, but mostly dry
conditions should prevail.

A few showers will accompany the front as it stalls over the islands
Saturday night and Sunday, but significant rainfall is not expected.
We should begin to see an increase in trade wind showers Sunday
night and Monday, favoring the typical windward areas. Shower
coverage and intensity may then increase Monday night through
Tuesday night as surface troughing develops over the islands and
some shortwave energy moves overhead. A more typical trade wind
pattern should then return by the middle and latter part of next
week.

&&

.AVIATION...
Light winds continue across the islands tonight, and are expected
to continue through much of Friday. The light winds will lead to
land breezes overnight, and another round of sea breezes on
Friday. Expect a fair amount of clearing overnight, with cloud
development again in the late morning and afternoon. An
approaching front will likely turn the background flow out of the
south and west Friday night with an uptick in wind speeds.

VFR conditions are expected to prevail overnight, with some MVFR
conditions on Friday as clouds develop with some shower activity.
As the above mentioned front approaches Friday night, shower
activity is expected to increase, which could lead to more MVFR
conditions.

No AIRMETs are in effect this evening, and are not expected
overnight.

&&

.MARINE...
A remnant frontal boundary lies over the Alenuihaha Channel
while the west end of a ridge lies east of the Big Island. The
wind flow around the smaller islands is light north to west winds
while stronger southerly winds can be found in Big Island waters.
Sea breezes nearshore will transition to land breezes overnight.

Friday, a weak front approaching from the NW will turn light winds
from the west near Kauai and from the south elsewhere with stronger
southerlies east of the Big Island. Low level winds will become more
westerly Saturday as the front nears the state. The front is
expected to move across the area Saturday night and Sunday with
north to northeast winds filling in behind it. An area of high
pressure passing north of the area Sunday night through Monday night
will bring light to moderate trade winds. A trough forming over the
coastal waters Tuesday may bring a return of light and variable
winds over the smaller island coastal waters.

A small, short period northwest swell will fill in tonight, peak
Friday, then lower Saturday and Sunday. A series of small, short
period north swells will move through the area Saturday through
Tuesday. A larger northwest swell is expected to arrive Tuesday night
and peak Wednesday. Surf heights may reach advisory levels during
this swell. A series of small south swells will continue through
the weekend and into next week. Peak surf heights along south
facing shores are likely Saturday when the largest of these swells
arrive. Due to the lack of trade winds, surf will remain small
along east facing shores into early next week. With the expected
uptick in trades around Tuesday and Wednesday, surf heights will
increase.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Birchard
AVIATION...M Ballard
MARINE...Morrison

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:18 AM HSTWind AdvisoryHFOHawaii24 hr

Nearby

High Surf Advisories in Hawaii, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.